Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Morristown, TN

May 11, 20184 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2018, 2:30 PM EDT for 4 counties in Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2018, 2:30 PM EDT (18:30 UTC)
Expired
May 11, 2018, 3:15 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 121 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:20 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 11, 1:20 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
120 PM EDT Fri May 11 2018

.AVIATION...18Z TAFs
A weak shortwave translating over southern portions of East
Tennessee will cause a few isolated showers and thunderstorms
mainly over northeast TN and southwest VA this afternoon. All TAF
sites will remain VFR with limited chances of these showers to
affect the airfields. Overnight generally calm winds with thin
cirrus expected. No convection expected for Saturday.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AC
Hazardous weather outlook, May 11, 3:01 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
301 AM EDT Fri May 11 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
301 AM EDT Fri May 11 2018 /201 AM CDT Fri May 11 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 11, 2:25 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
225 PM EDT FRI MAY 11 2018

VAZ002-006-008-111915-
Washington VA-Wise VA-Russell VA-
225 PM EDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL...EASTERN WISE
AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 315 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cleveland Va, or near Lebanon, moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Cleveland Va, St. Paul, Hansonville, Castlewood and Holston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3692 8233 3704 8217 3689 8191 3670 8215
TIME...MOT...LOC 1824Z 315DEG 6KT 3693 8219

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:38 PM EDTSpecial Weather StatementMRXCampbell, Scott52 min
May 11, 1:12 AM EDTSpecial Weather StatementMRXCampbell63 min
May 11, 2:15 AM EDTSpecial Weather StatementMRXGrainger60 min
May 11, 2:25 PM EDTSpecial Weather StatementMRXRussell50 min
May 11, 3:11 PM EDTAreal Flood AdvisoryMRXRussell, Wise3 hr
May 11, 3:14 PM EDTSpecial Weather StatementMRXWashington61 min
May 11, 4:33 PM EDTSpecial Weather StatementMRXWashington42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.